Thanks Thanks:  0
Likes Likes:  0
Results 1 to 9 of 9
  1. #1
    Join Date
    Nov 2005
    Posts
    63
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Can people get high from tylenol and aspirin?

    can these drugs be abused in the same way..are they uppers or downers?

  2. #2
    Join Date
    Aug 2004
    Location
    Arizona
    Posts
    11,426
    Mentioned
    12 Post(s)
    Tagged
    0 Thread(s)

    Can people get high from tylenol and aspirin?

    Why do you ask?

    Any drug can be abused, and I suspect that any popular OTC drug has been abused because people some people are desperate enough to do anything even if they would only get negative effects. Generally, the over-the-counter drugs you mentioned are not considered to affect mood, at least directly. So I don't think people can really get high from aspirin or Tylenol though than can get permanent or fatal liver damage.
    "What lies behind us and what lies before us are tiny matters compared to what lies within us." ~ Ralph Waldo Emerson

  3. #3
    Join Date
    Feb 2005
    Posts
    785
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Can people get high from tylenol and aspirin?

    let me pass on a little piece of advice- yes, Tylenol and aspirin and any other over the counter painkiller can have harmful effects on your body, so physically, and on your mind, so mentally. They can be abused, again like any other drug such as a prescribed medication or alcohol. Painkillers are supposed to be taken for a short amount of time as part of "self-care", nothing should be taken if there are no symptoms (ie. headache that is not due to some other condition), or to numb emotional pain or to see what "exciting" effects can occur by taking them. This would be abusing them then. If you feel so desperate that taking a painkiller might seem like a good idea to numb some kind of pain continuously, then this would be a sign that you need to get some help w/ this, and not try to medicate the pain away... think of it this way, if someone drinks to "flush" the pain away or forget about things, once the effect wears off the problems the person was trying to forget are still there. nothing has changed. except that now there's the potential to do damage to the body (as Daniel said, liver damage is one obvious one). Over the counter painkillers can have withdrawal symptoms too if they've been abused- not pleasant. Honestly, the last thing you or anyone else needs is to be dealing w/ abusing painkillers. It doesn't work to fix things.

  4. #4
    Join Date
    Aug 2004
    Location
    Arizona
    Posts
    11,426
    Mentioned
    12 Post(s)
    Tagged
    0 Thread(s)

    Can people get high from tylenol and aspirin?

    With a lot of people with depression, what delays their getting better is doing things to get immediate gratification/relief (taking illegal drugs, drinking, etc.) at the expense of their physical and mental health.

    Also, to pick up on something Eunoia said, taking medications to counter side effects from an antidepressant is often not a good idea unless you talk to a doctor first. Often, the side effects of a drug can only be successfully remedied by adjusting the dose, waiting for the body to adjust to the drug, or switching to a different drug.[size=18px][/size]
    "What lies behind us and what lies before us are tiny matters compared to what lies within us." ~ Ralph Waldo Emerson

  5. #5
    Join Date
    Aug 2004
    Location
    Arizona
    Posts
    11,426
    Mentioned
    12 Post(s)
    Tagged
    0 Thread(s)

    Can people get high from tylenol and aspirin?

    Aspirin abuse accounted for about twice the number of American deaths in 2001 than the September 11 attacks, but who noticed?

    CBS News: Into The Maelstrom (Sept. 11, 2005)
    Aspirin and its [NSAID] relatives are thought to cause as many as 16,500 deaths a year from stomach and intestinal problems.

    Clearer Liver Warning Urged for Painkillers (2002)
    "What lies behind us and what lies before us are tiny matters compared to what lies within us." ~ Ralph Waldo Emerson

  6. #6
    Join Date
    Aug 2004
    Location
    Arizona
    Posts
    11,426
    Mentioned
    12 Post(s)
    Tagged
    0 Thread(s)

    Can people get high from tylenol and aspirin?

    Claim: Combining Coca-Cola and aspirin will get you high.

    Status: False.

    What might well be the origin of the "gets you high" belief appeared in the early 1930s. A doctor from Illinois wrote to the Journal of the American Medical Association to warn that teenagers were dissolving aspirin in Coca-Cola to create an "intoxicating" beverage with addictive properties that were as bad as "narcotic habituation." His rant was baseless, and the rumor eventually died down and stayed down for a very long time.

    http://www.snopes.com/cokelore/aspirin.asp
    "What lies behind us and what lies before us are tiny matters compared to what lies within us." ~ Ralph Waldo Emerson

  7. #7
    Join Date
    Nov 2004
    Posts
    4,104
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Can people get high from tylenol and aspirin?

    One cannot get "high" from Tylenol or aspirin. However, one can destroy one's liver with overdoses of Tylenol, and one can bleed internally from too much aspirin. Neither is very pleasant, to say the least.

  8. #8
    Join Date
    Feb 2005
    Posts
    785
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Can people get high from tylenol and aspirin?

    Often, many people think that OTC drugs are "safe" b/c they're legal and b/c they have a legitimate purpose, but they're only safe when used as directed, and even then you're putting chemicals in your body and each person will react differently. There's a lot of misconceptions about the harmlessness of OTC drugs.. but I think what we're trying to say is that this isn't as harmless as it may seem. Even if you take moderate amounts of these drugs, it's still abusing them if you take them for the wrong reasons, ie. psychological distress.

    ... taking more than the maximum dose of over-the-counter pain relievers can trigger serious side effects. Non-steroidal anti-inflammatories (such as ibuprofen) and aspirin can cause heartburn, gastrointestinal bleeding, and peptic ulcers and affect the blood's ability to clot. Acetaminophen (Tylenol) is gentler on the stomach, but high amounts of it can damage your liver. "And the more of these pain medications you take, the less your brain produces pain-relieving chemicals on its own.
    http://www.findarticles.com/p/articl...33967#continue

  9. #9
    Join Date
    Aug 2005
    Posts
    9,012
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Can people get high from tylenol and aspirin?

    Sad Girl,

    We'll be interested in learning the reason for your question, as Daniel has alluded to.

    Based on available information, aspirin and plain acetaminophen (Tylenol) not combined with codeine are not reported as producing euphoria.

    Concern about addiction or habituation to analgesics (pain relief medication) is another matter.

    This question is explained on the U.S. F.D.A. site on Managing Chronic Pain

    Excerpt: "Most forms of chronic pain respond to non-opioid drug treatments," she says. Examples of non-opioid pain relievers, which don't have addiction potential, include aspirin, acetaminophen, ibuprofen, naproxen, and other non-steroidal anti-inflammatory drugs. A combination of different types of analgesic medications at lower doses is often more effective than a single high-dose medication.

    "But if opioids are prescribed for your pain, you are not abusing drugs if you are taking the medication as prescribed," Savage says. "Taking doses of drugs to relieve pain is not the same as taking drugs to get high."

    Opioids are controlled substances that are potentially addictive.

    Pain medications containing opioids include Vicodin (hydrocodone), OxyContin and Percocet (oxycodone), MS-Contin (morphine), Tylenol #2, #3 and #4 (codeine), and the Duragesic Patch and Actiq (fentanyl).
    As has been stated, abusing medications whether they are prescribed or over the counter is never an answer to any problems. Aside from the inherent dangers of overdosing, the psychological effects are devastating.

    There are more effective ways to deal with our demons, the best of which is to discuss the problem with a physician or mental health professional.

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

Disclaimer: PsychLinks is not responsible for the content of posts or comments by forum members.

Additional Forum Web Design by PsychLinks
© All rights reserved.